Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 55, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Aug 28, 2020, 6:21 AM CDT for Lafayette County, Mississippi. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 6:21 AM CDT (11:21 UTC)
- Expired
- Aug 28, 2020, 6:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lafayette County, MS
The radar
The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 6:30 AM CDT | TORNADO | 1 Ne Oxford, MS | TORNADO REPORTED BY OXFORD CITY EMA. |
| Aug 28, 6:30 AM CDT | TORNADO | 2 Ese Oxford, MS | TORNADO REPORTED BY EMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WFUS54 KMEG 281121
TORMEG
MSC071-281145-
/O.NEW.KMEG.TO.W.0055.200828T1121Z-200828T1145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
621 AM CDT Fri Aug 28 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Central Lafayette County in northwestern Mississippi...
* Until 645 AM CDT.
* At 620 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Holly Springs National Forest,
moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Oxford, Holly Springs National Forest, Burgess, Cambridge,
Abbeville, Taylor, College Hill Station, Altus, Keel, College Hill
and Burt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3434 8971 3455 8948 3452 8943 3453 8940
3452 8936 3452 8934 3453 8933 3451 8930
3452 8929 3451 8929 3450 8925 3442 8925
3421 8956
TIME...MOT...LOC 1120Z 226DEG 42KT 3433 8957
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$2 follow-up statements
001
WWUS54 KMEG 281128
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
628 AM CDT Fri Aug 28 2020
MSC071-281145-
/O.CON.KMEG.TO.W.0055.000000T0000Z-200828T1145Z/
Lafayette MS-
628 AM CDT Fri Aug 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 AM CDT FOR NORTHERN
LAFAYETTE COUNTY...
At 628 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near Oxford, moving northeast at 50
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Oxford, Holly Springs National Forest, Cambridge, Abbeville, College
Hill Station, Keel, College Hill, Burt and Altus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3455 8948 3452 8943 3453 8940 3452 8936
3452 8934 3453 8933 3451 8930 3452 8929
3451 8929 3450 8925 3442 8925 3430 8947
3439 8966
TIME...MOT...LOC 1128Z 226DEG 42KT 3440 8948
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$871
WWUS54 KMEG 281144
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
644 AM CDT Fri Aug 28 2020
MSC071-281153-
/O.EXP.KMEG.TO.W.0055.000000T0000Z-200828T1145Z/
Lafayette MS-
644 AM CDT Fri Aug 28 2020
...THE TORNADO WARNING FOR NORTHERN LAFAYETTE COUNTY WILL EXPIRE AT
645 AM CDT...
The Tornado Warning that was previously in effect has been reissued
for LaFayette County and is in effect until 715 AM. Please refer to
that bulletin for the latest severe weather information.
LAT...LON 3455 8948 3452 8943 3453 8940 3452 8936
3452 8934 3453 8933 3451 8930 3452 8929
3451 8929 3450 8925 3442 8925 3430 8947
3439 8966
TIME...MOT...LOC 1143Z 226DEG 42KT 3452 8934
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 28, 5:16 AM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 28, 5:16 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
516 AM CDT Fri Aug 28 2020
.DISCUSSION...
The circulation center of Tropical Depression Laura was evident
on KNQA radar approximately 50 miles west/northwest of Jonesboro
at 5 AM CDT. KNQA radar showed 50 kt at 2 KFT AGL, increasing to
around 65 kt at 3500 FT AGL. Partial downward mixing of this
momentum will continue along and ahead of the comma-shaped rain
shield through much of the morning. With the onset of daytime
heating, expect some of shallow convective bands within and ahead
of the rain shield to become more discrete, with an increasing
tornado potential as early as 9 AM CDT. This potential may persist
into the late afternoon, Laura's remnant low lifts into western
KY.
Main change for the morning forecast package a slight southward
extension of the Flash Flood Watch to include Tupelo. This area
may be a greater risk of training cells this afternoon, leading
to a localized flash flood threat.
With Tropical Depression Laura out of the picture on Saturday, we
return to a more typical late summer pattern. Weak west/northwest
flow aloft will prevail around a broad upper level ridge over
south TX, into the gulf. The most identifiable wave arrives
Saturday night into early Sunday, bringing thunderstorms from the
southern plains through the Midsouth.
Toward midweek, the models remain consistent in depicting height
falls over Rockies developing into a closed upper low over the
central/southern plains. This cut-off feature will be slow to move
and will combine with late summer heat and humidity to bring
thunderstorms to the Midsouth during the middle and late portions
of next week.
PWB
&&
.AVIATION...
06Z TAFs
Tropical Depression Laura has begun to move northeast across
Arkansas. Gusty winds will continue through much of the forecast
period. Low ceilings and some periods of heavy rain on Friday will
reduce the visibility. Generally there will be some IFR Ceilings.
Friday will see an increase in the winds as the storm moves
northeast just north of the area. Also can continue to expect wind
shear as winds aloft are near 50kt a couple thousand feet above
the surface. TLSJr
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT this afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
Flash Flood Watch through late tonight for Mississippi.
MO...Wind Advisory until 4 PM CDT this afternoon for Dunklin-Pemiscot.
Flash Flood Watch through late tonight for Dunklin-Pemiscot.
MS...Flash Flood Watch through this evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT this afternoon for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Flash Flood Watch through late tonight for Alcorn-Benton MS-
DeSoto-Itawamba-Lafayette-Lee MS-Marshall-Panola-Pontotoc-
Prentiss-Tate-Tippah-Tishomingo-Union.
Wind Advisory until 7 PM CDT this evening for Benton MS.
TN...Wind Advisory until 4 PM CDT this afternoon for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch through late tonight for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Haywood-
Henderson-Henry-Madison-Weakley.
&&Hazardous weather outlook, Aug 28, 4:03 AM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 403 AM CDT Fri Aug 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-291115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 403 AM CDT Fri Aug 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Slight Risk of severe thunderstorms through midevening south of a line from Marianna Arkansas to Memphis to Paris Tennessee. There is a Marginal Risk to the north of this area. The primary severe weather risk is tornadoes, embedded in rain bands of Tropical Depression Laura. Secondary risks include flash flooding and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a Slight Risk of severe thunderstorms over east Arkansas Saturday night, accompanied by a Marginal Risk over the remainder of the Midsouth. Primary risks include damaging winds and large hail. There is a Marginal Risk for severe thunderstorms over all the Midsouth on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:00 PM CDT | Tornado Warning | MEG | Tunica | 30 min |
| Aug 27, 7:58 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tate | 32 min |
| Aug 27, 8:27 PM CDT | Tornado Warning | MEG | DeSoto, Marshall, Panola, Tate | 33 min |
| Aug 27, 8:53 PM CDT | Flash Flood Warning | MEG | DeSoto, Panola, Tate | 3 hr |
| Aug 28, 6:18 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 27 min |
| Aug 28, 6:37 AM CDT | Tornado Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 25 min |
| Aug 28, 7:21 AM CDT | Tornado Warning | MEG | Benton, Tippah | 16 min |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 55 hr |
| Aug 28, 8:17 AM CDT | River Flood Warning | MEG | Monroe | 52 hr |
| Aug 28, 9:51 AM CDT | Tornado Warning | MEG | Tippah, Union | 24 min |
| Aug 28, 10:14 AM CDT | Tornado Warning | MEG | Prentiss, Tippah, Union | 8 min |
| Aug 28, 10:36 AM CDT | Tornado Warning | MEG | Tishomingo | 9 min |
| Aug 28, 12:29 PM CDT | Tornado Warning | MEG | Benton, Marshall, Tippah | 3 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 18 min |
| Aug 28, 3:04 PM CDT | Areal Flood Advisory | MEG | Alcorn | 3 hr |
| Aug 28, 3:11 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 19 min |
| Aug 28, 3:40 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 20 min |
| Aug 28, 4:13 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 47 min |
| Aug 28, 4:45 PM CDT | Heat Advisory | MEG | Coahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 4 more | 26 hr |
| Aug 28, 4:53 PM CDT | Special Weather Statement | MEG | Benton, Marshall, Tippah | 52 min |
| Aug 28, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 46 min |
| Aug 28, 6:06 PM CDT | Special Weather Statement | MEG | Alcorn | 39 min |
Nearby
Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.